Alert archive / Wisconsin / Special Weather Statements in 2015

Special Weather Statement, NWS La Crosse, WI

August 9, 2015Taylor County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Aug 9, 2015, 3:22 PM CDT for Taylor County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2015, 3:22 PM CDT (20:22 UTC)
Expired
Aug 9, 2015, 4:15 PM CDT
In force
53 min
Issued by
NWS La Crosse, WI

County Taylor County, WI

The radar

The La Crosse radar (KARX), 156 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WWUS83 KARX 092022
SPSARX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT SUN AUG 9 2015
 
WIZ017-029-092115-
TAYLOR-CLARK-
322 PM CDT SUN AUG 9 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TAYLOR AND
NORTHEASTERN CLARK COUNTIES...

AT 320 PM CDT...A STRONG THUNDERSTORM WAS NEAR DORCHESTER...OR 8
MILES SOUTH OF MEDFORD...MOVING EAST AT 30 MPH.

LOCALLY HEAVY RAINS CAN BE EXPECTED WITH THESE STORMS. RAINFALL 
RATES OF 1 TO 2 INCHES AN HOUR WILL BE POSSIBLE WHICH COULD LEAD TO 
SOME LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
MEDFORD...ABBOTSFORD...OWEN...DORCHESTER...COLBY...STETSONVILLE... 
WITHEE...CURTISS AND THE TAYLOR COUNTY AIRPORT.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4513 9004 4512 9005 4512 9020 4503 9020
      4503 9031 4489 9032 4493 9073 4518 9053
TIME...MOT...LOC 2020Z 276DEG 28KT 4503 9041 
$$

04

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:04 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 9, 12:04 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1204 PM CDT SUN AUG 9 2015

.SHORT TERM...(TODAY INTO MONDAY)
ISSUED AT 230 AM CDT SUN AUG 9 2015

TWO AREAS OF CONVECTION EARLY THIS MORNING. FIRST IS AN MCS FUELED
BY LOW LEVEL MOISTURE TRANSPORT AND DRIVEN BY AN UPPER LEVEL
SHORTWAVE - TRACKING EAST ACROSS EASTERN IA. RADAR AND MESO MODEL
TRENDS CONTINUE TO MOVE THIS EAST/SOUTHEAST...LIKELY AWAY FROM
NORTHEAST IA/SOUTHWEST WI BY 12Z. MEANWHILE TO THE NORTH...SCATTERED
CONVECTION OVER NORTHEAST MN/NORTHWEST WI IS BEING SPARKED BY A
FRONTOGENETIC REGION ASSOCIATED WITH A SHORTWAVE SLIDING ACROSS
SOUTHERN CANADA. WANING INSTABILITY/WEAKENING MOISTURE TRANSPORT IN
THIS REGION SHOULD LEAD TO A DECREASE IN COVERAGE THROUGH THE EARLY
MORNING HOURS.

THIS NORTHERN BOUNDARY COULD ACT TO SPARK A FEW MORE SHOWERS/STORMS
LATER TODAY AS A RIBBON OF INSTABILITY IS ANTICIPATED TO REDEVELOP
AROUND IT. ITS NOT AN OVERLY CONVERGENT BOUNDARY...BUT ENOUGH TO
INCLUDE SMALL CHANCES...ESPECIALLY LATE AFTERNOON/EARLY EVENING.

NEXT...RIPPLE IN THE UPPER LEVEL FLOW IS PROGGED TO MOVE SOUTHEAST
ACROSS THE NORTHERN PLAINS...TAKING AIM ON IA EARLY MONDAY MORNING.
MODELS HAVE ANOTHER MCS DEVELOP IN RESPONSE...WITH THE BRUNT OF ITS
IMPACT AGAIN FOCUSED ON THE HAWKEYE STATE. THERE WILL LIKELY BE SOME
INTERACTION BETWEEN THE SHORTWAVE AND LINGERING SFC FRONT...WITH
SOME PCPN CHANCES EXTENDING NORTH/EAST ALONG THE BOUNDARY.
HOWEVER...THE BULK OF THE PCPN THREAT/AMOUNTS LOOKS TO BE JUST
WEST/SOUTH OF THE LOCAL AREA.

OVERALL...THOSE IN THE I-90 CORRIDOR AND NORTH WHO WERE HOPING FOR
SOAKING RAINS MIGHT BE DISAPPOINTED AS THE HIGHER CHANCES WILL HOLD
SOUTH OF THERE THROUGH MONDAY.

.LONG TERM...(TUESDAY INTO SATURDAY)
ISSUED AT 230 AM CDT SUN AUG 9 2015

MODELS REMAIN IN GOOD AGREEMENT WITH AMPLIFYING AN UPPER LEVEL RIDGE
OVER THE HEART OF THE U.S. THIS WEEK...KEEPING THE UPPER MISSISSIPPI
RIVER VALLEY UNDER NORTHWEST FLOW. AT THE SFC...A HIGH IS STILL
PROGGED TO DROP OUT OF CANADA AND ACROSS THE AREA TUE-THU. THE SETUP
IS FAVORABLE FOR RIVER VALLEY FOG...WITH WED MORNING CURRENTLY
LOOKING THE MOST LIKELY.

THE UPPER LEVEL RIDGE NEVER QUITE MAKES IT TO THE GREAT LAKES AS THE
VARIOUS LONG TERM MODELS DRIVE SHORTWAVE TROUGHS ACROSS THE TOP OF
IT...WITH SOME HINTS THAT EITHER THE FLOW WILL BECOME MORE ZONAL
TOWARD THE END OF NEXT WEEKEND...OR THE RIDGE WILL REESTABLISH
ITSELF OVER THE WEST COAST.

IT SHOULD STAY DRY INTO THU...BUT THEN THE GFS/EC DROP A BIT OF
UPPER LEVEL ENERGY OVER THE RIDGE AND ACROSS THE GREAT LAKES THU
AFTERNOON/NIGHT. WHILE THE BULK OF THE LIFT STAYS NORTH/EAST OF THE
LOCAL AREA...AN ASSOCIATED SFC FRONT LOOKS TO DROP SOUTH ACROSS THE
REGION. SOME MOISTURE TRANSPORT INTO THE BOUNDARY AND INSTABILITY TO
PLAY WITH SHOULD SPARK AT LEAST SCATTERED CONVECTION ALONG IT. THIS
BOUNDARY WILL SLIDE SOUTH BUT COULD GET CAUGHT UP WEST-EAST ACROSS
IA/ILL...REMAINING A POTENTIAL FOCUS FOR SHOWERS/STORMS INTO THE
WEEKEND.

FOR TEMPERATURES...WHILE THE RIDGE AXIS STAYS TO THE WEST...MODELS
ARE STARTING TO SUGGEST THAT SOME OF THAT WARMER AIR WILL WORK
ACROSS THE FORECAST AREA. INSTEAD OF AT OR BELOW NORMAL HIGHS...TEMPS
COULD WARM TO AT OR ABOVE NORMAL AS THE WEEK PROGRESSES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1204 PM CDT SUN AUG 9 2015

WEAK COLD FRONT ACROSS FAR NORTHWEST WISCONSIN INTO SOUTHWEST
MINNESOTA IS EXPECTED TO CONTINUE MOVING SLOWLY SOUTHEAST WHILE
WEAKENING. WHAT REMAINS OF THE FRONT SHOULD PASS THROUGH THE AREA
THIS EVENING WITH A WIND SHIFT TO THE NORTH NORTHWEST BUT WITH
VERY LIGHT WIND SPEEDS. CONVECTIVE ACTIVITY ALONG THE FRONT OVER
WESTERN MINNESOTA IS SHOWN BY THE 09.15Z RUN OF THE HRRR TO
CONTINUE MOVING EAST BEFORE WEAKENING OVER WISCONSIN WHILE STAYING
TO THE NORTH OF BOTH TAF SITES. OTHER CONVECTION MAY FORM OVER
SOUTHWEST MINNESOTA AND MOVE SOUTHEAST INTO IOWA MISSING THE TAF
SITES TO THE SOUTH. FOR NOW...DO NOT PLAN TO SHOW ANY RAIN CHANCES
FOR EITHER SITE AND WILL BRING THE FRONT THROUGH WITH JUST A HIGH
VFR CEILING. SOME POTENTIAL FOR FOG AGAIN TONIGHT AS THE WINDS
WILL BE LIGHT AND MAY NOT CHANGE OVER THE BOUNDARY LAYER ENOUGH TO
HELP LOWER THE DEW POINTS. RIGHT NOW THINKING THE CLOUDS WITH THE
FRONT WILL KEEP THE FOG FROM FORMING...BUT IF THESE DO NOT
OCCUR...THE CONDITIONS FOR FOG FORMATION WILL BE MUCH BETTER.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION...04
Hazardous weather outlook, Aug 9, 1:52 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
152 PM CDT SUN AUG 9 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
152 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS NORTH CENTRAL
WISCONSIN THIS AFTERNOON. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA TONIGHT. LIGHTNING AND LOCALLY
HEAVY RAIN WILL BE THE MAIN THREATS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORM CHANCES CONTINUE INTO MONDAY MORNING...WITH MORE CHANCES
THURSDAY INTO FRIDAY MORNING. THE THREAT FOR SEVERE WEATHER
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

In the hours before

Special weather statement, Aug 9, 3:22 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT SUN AUG 9 2015

WIZ017-029-092115-
TAYLOR-CLARK-
322 PM CDT SUN AUG 9 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TAYLOR AND
NORTHEASTERN CLARK COUNTIES...

AT 320 PM CDT...A STRONG THUNDERSTORM WAS NEAR DORCHESTER...OR 8
MILES SOUTH OF MEDFORD...MOVING EAST AT 30 MPH.

LOCALLY HEAVY RAINS CAN BE EXPECTED WITH THESE STORMS. RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR WILL BE POSSIBLE WHICH COULD LEAD TO
SOME LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
MEDFORD...ABBOTSFORD...OWEN...DORCHESTER...COLBY...STETSONVILLE...
WITHEE...CURTISS AND THE TAYLOR COUNTY AIRPORT.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4513 9004 4512 9005 4512 9020 4503 9020
      4503 9031 4489 9032 4493 9073 4518 9053
TIME...MOT...LOC 2020Z 276DEG 28KT 4503 9041

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:19 PM CDTSpecial Weather StatementARXClark56 min
Aug 9, 5:09 PM CDTSpecial Weather StatementARXClark51 min
Aug 9, 6:20 PM CDTSpecial Weather StatementARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more115 min

Nearby

Special Weather Statements in Wisconsin, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.